Can anyone explain how I have neutrophilia while on Prenisolone? Does it mean my dose is too low?

My neurologist has suggested that I have low grade cerebral vasculitis. The symptoms, (mainly MS type + migraines) build up over time and usually respond to a short course of Prenisolone. This time however the steroids have not really worked. Admittedly, the three things that make it worse have all come into play (stress, monthly cycle due and infection [UTI] at once). Blood tests have revealed a high WBC. Didn’t think this was likely while on steroids. Also I have just been to A and E as I developed a granuloma on my thumb which wouldn’t stop bleeding. Could this be related to a different vasculitis?

5 Replies

oldestnewest
  • Hi Mel,

    It sounds as though there's a lot going on in your body at present. Itcould be the UTI that's stirring things up. Have they done a culture to see which organism is involved? The effect of steroids on WBCs all depends on dose and what else is going on.

    Cerebral vasculitis can be a primary disease in its own right but can also be secondary to other types of vasculitis, so it is important that your neurologist takes the broad view or gets an opinion from someone with more extensive knowledge of vasculitis.

    John

  • I was given specific antibiotics and a sample was taken. No call back on that so guess GP decided it was the right ones but the bloods came up as low iron stores (normal for me) and WBC high (that is quote "high for me"). Have a follow up test in 4 weeks. Just thought the idea of steroids was that they wiped out your immune system.

    BTW this is my first post but have been 'watching' for a while. Can I take this opportunity to thank you and Susan for all of your effort! (and your prompt reply!)

  • Hi Mel,

    Welcome! Thanks for your kind remarks. Do remember that if you want to discuss anything without it being open to all you can do it by private message.

    Corticosteroids work in several ways, largely by suppressing the inflammatory response but they do also suppress the immune response in the process. Lots of other things too that are not so good so to be used carefully and well monitored.

    John

  • Hey! I watched 'Embarrassing Bodies' once. This blog is mild by comparison! (But thanks for the tip!) ;-) Glad you reminded me about the inflammation - that makes sense - consultant did explain but sometimes a lot to take in.

  • I've just had a short spell in hospital due to neutropenia. My vasculitis has not been responding to immune suppressants and prednisolone, I had a throat infection and a touch of gastro eneteritis, and that tipped the balance into full blown neutropenia. A course of strong intravenous anti-biotics, and dropping one of the immune suppressants was enough to get the numbers climbing back up again enough for me to be released (up to '4' from a low of '0.01'!) I'm seeing Dr Jayne at Addenbrookes next week who hopefully will get my drugs balanced again. So certainly the level of prednisolone is one factor in tipping neutropenia, the immune suppressants seem to be the other major factor - it's all a question of getting the right balance and dosage.

You may also like...